Alert archive / Idaho / Flash Flood Warnings in 1997

Flash Flood Warning 7, NWS Pocatello, ID

June 13, 1997Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 13, 1997, 5:17 PM MDT for Cassia County, Idaho. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1997, 5:17 PM MDT (23:17 UTC)
Expired
Jun 13, 1997, 6:15 PM MDT
In force
58 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 118 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 132326 COR
FFWPIH
IDC031-140015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
517 PM MDT FRI JUN 13 1997

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  615 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......

IN SOUTHEAST IDAHO

   ...WEST CENTRAL CASSIA COUNTY

DOPPLER WEATHER RADAR INDICATES OVER 2 INCHES OF RAIN HAS OCCURRED
BETWEEN 430 AND 515 PM IN WESTCENTRAL CASSIA COUNTY IMMEDIATELY TO THE
SOUTHWEST OF THE COMMUNITY OF OAKLEY. THIS EXTREMELY HEAVY HAS BEEN
CONFIRMED BY WEATHER SPOTTERS IN THE AREA.

FLASH FLOODING IS LIKELY IMMEDIATELY TO THE SOUTHWEST OF OAKLEY. THIS
THUNDERSTORM RESPONSIBLE FOR THE HEAVY RAIN IS NEARLY STATIONARY WITH
HEAVY RAIN CONTINUING AT 515 PM. LOCAL RESIDENTS AND TRAVELLERS SHOULD
TAKE ACTION NOW TO PROTECT PROPERTY AND LIFE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:18 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 13, 2:18 PM MDT, 2 hours 59 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
215 PM MDT FRI JUN 13 1997

KSFX 88D AT 20Z INDICATES CONVECTIVE TEMPS REACHED WITH MODERATE TO
STRONG ECHOES DEVELOPING ACROSS EAST ID.  12Z ETA POSITION LOCATES
STACKED CLOSED LOW JUST WEST OF LAS ON H2O LOOPS.  COMBO OF H7/H5
THETA-E DIFFERENCE AND H8 MOISTURE CONVERGENCE OVERWHELMING DRYING
DOWNSLOPING NORTHEAST FLOW ACROSS EAST ID THIS AFTERNOON AND EXPECT
CONVECTION TO CONTINUE INTO EVENING HOURS.  H3 JET 90+ KT ROUNDING
BASE OF UPPER LOW IN SOUTH NV TONIGHT TO SHIFT PVA AND DEEPEST
RH/+VVEL SOUTH OF ID/UT LINE.  BOTH MOS/AVN HAVE BACKED OFF ON LIKELY
POPS TONIGHT AND SAT VS LAST 2 MODEL RUNS.  THIS SOLUTION LOOKS
REASONABLE AS UPPER JET MOVES TO FRONT SIDE OF UPPER TROF AND WILL
STAY WITH LOW/MED POP SOLUTION IN ZONES FOR TONIGHT/SAT.  SAT
AFTERNOON CONVECTION WITH H8 MOISTURE CONVERGENCE AND LIS -4 OR SO.
MED POPS JUSTIFIED OVER ZONES 19/23 AS SOME WRAP-AROUND PVA AND
MOISTURE COMBINE FOR HIGHER UPSLOPE QPFS.  CLOSED UPPER LOW OPENS
UP/FILLS WITH TIME AND MOVES INTO AZ BY SAT NIGHT/SUN.  THERMAL
ADVECTION SLIGHTLY NEGATIVE AS WEAK SFC BOUNDARY LIFTS ACROSS EAST ID
ON SAT.  MRF/EURO RUNS S(LOWLY BUILD H5/H8 HIGH PRESSURE SYSTEM ACROSS
EAST ID FOR MON/TUE WITH DRYING TREND AND RETURN TO MORE SEASONAL
TEMPS BY MID-WEEK.  FLSBOI ISSUED EARLIER.
TA

IDA WW 045/069 046/072 045 045333
PIH WW 046/070 047/073 046 045433

In the hours before

Special weather statement, Jun 13, 3:15 PM MDT, 2 hours 2 minutes before
IDZ020-021-140000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
315 PM MDT FRI JUN 13 1997

...FUNNEL CLOUDS REPORTED IN POCATELLO...

THERE HAS BEEN A REPORT OF FUNNEL CLOUDS IN POCATELLO.  THESE FUNNEL
CLOUDS ARE ASSOCIATED WITH DEVELOPING THUNDERSTORMS AND ADDITIONAL
FUNNEL CLOUDS ARE POSSIBLE.

THESE FUNNEL CLOUDS HAVE BEEN SHORT-LIVED AND HAVE NOT REACHED THE
GROUND.

END/TA
Special weather statement, Jun 13, 3:20 PM MDT, 1 hour 57 minutes before
IDZ020-021-140000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
315 PM MDT FRI JUN 13 1997

...FUNNEL CLOUDS REPORTED IN POCATELLO...

THERE HAS BEEN A REPORT OF FUNNEL CLOUDS IN POCATELLO.  THESE FUNNEL
CLOUDS ARE ASSOCIATED WITH DEVELOPING THUNDERSTORMS AND ADDITIONAL
FUNNEL CLOUDS ARE POSSIBLE.

THESE FUNNEL CLOUDS HAVE BEEN SHORT-LIVED AND HAVE NOT REACHED THE
GROUND.

END/TA

Nearby

Flash Flood Warnings in Idaho, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.